Florida, 2018

High Surf in Florida, June 17, 2018

June 17, 2018 · NWS TAE · 1 event in 1 county or zone

B. Miller County Pier in the Panama City Beach area and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A 21 year old male was overtaken by a large wave near the M.B. Miller County Pier in the Panama City Beach area and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 17, 1:37 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 17, 1:37 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
237 PM EDT Sun Jun 17 2018

.NEAR TERM [Through Tonight]...

The seabreeze and a convergent axis across central AL/GA will be the
primary forcing mechanisms for convection this afternoon. With
relatively light steering flow, the seabreeze will most likely be
confined to north FL. An upper level wave is resulting in a weak
surface reflection through central AL and GA, with outflow from
convection to our north triggering new storms in our region. Expect
a gradual diminishing of shower and thunderstorm activity after
sunset, with lows in the lower 70s.

.SHORT TERM [Monday Through Tuesday Night]...

Through the short term period, weak mid level ridging will build
across the Southeastern US. There is some differences this model
cycle with whether there will be an influx of drier air from the
east to really diminish thunderstorm chances. In any event, the
overall steering flow suggests a light and variable sea breeze
pattern which tends to produce about 30-40 percent PoPs each day.
With the Euro a little drier than the GFS (which was drier
yesterday), will trend the forecast slightly toward the lower side
of climatology for this time of year. Afternoon temperatures will
also be a little warmer, given less convection, with pockets of
mid 90s possible each day.

.LONG TERM [Wednesday Through Sunday]...

Overall, the weak ridging looks to hold on through Thursday, but
then a trough moving through the Mid Mississippi River Valley on
Friday should result in some weakening of the ridge at least into
Saturday, which will favor some increase in afternoon/evening rain
chances. By Sunday, ridging is anticipated to build over the Gulf
of Mexico, shifting the bulk of any afternoon showers and storms
to the northern and eastern portions of the forecast area.
Temperatures through the period should be in the low to mid 90s
during the day and in the lower 70s at night.

&&

.AVIATION [Through 18Z Monday]...

MVFR will prevail for a few more hours at ABY before scattering to
VFR. Elsewhere, VFR will prevail through the TAF outside of
thunderstorms. Storms will be most likely at ECP, DHN, and VLD.

&&

.MARINE...

Winds and seas will remain low through the next several days. Some
localized enhancements near the coast each afternoon can be
expected with the daily sea breeze.

&&

.FIRE WEATHER...

No fire weather concerns.

&&

.HYDROLOGY...

A typical summertime pattern is expected, which will keep any
widespread rainfall amounts low. However, as the steering flow
becomes weaker by the first of the week, isolated heavy rainfall
is possible from stronger thunderstorms.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  94  73  94  74 /  30  30  20  40  20
Panama City   76  91  74  91  75 /  10  20  10  20  10
Dothan        72  92  71  94  73 /  20  20  20  30  20
Albany        72  91  72  92  72 /  30  40  20  40  30
Valdosta      71  92  72  93  73 /  50  40  30  40  30
Cross City    72  93  72  92  73 /  30  30  20  30  10
Apalachicola  75  91  75  91  76 /  10  20  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 2 AM EDT /1 AM CDT/ Monday for
     Coastal Bay-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Harrigan
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Harrigan
MARINE...Godsey
FIRE WEATHER...Barry
HYDROLOGY...Godsey

In the hours before

Special weather statement, Jun 17, 2:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
357 PM EDT SUN JUN 17 2018

ALZ067-GAZ121-142-172030-
Henry AL-Clay GA-Early GA-
357 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HENRY...SOUTHEASTERN
CLAY AND NORTHWESTERN EARLY COUNTIES UNTIL 430 PM EDT/330 PM CDT/...

At 357 PM EDT/257 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Fort Gaines, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Gaines, Blakely, Bellville, Bluffton, Harrisons Mill,
Shorterville, Barnes, Zetto, Hayes, Colomokee, Ferrell Crossroads,
Early Co A/p, Kolomoki Mounds Sp and Suttons Corner.

LAT...LON 3160 8482 3160 8483 3159 8482 3136 8484
      3146 8515 3160 8513 3162 8482
TIME...MOT...LOC 1957Z 286DEG 16KT 3153 8508

30-PULLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Coastal Bay

When
June 17, 3:00 PM EST
Where
Coastal Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Coastal Bay2018-06-1721MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751976.